Alert archive / Illinois / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 120, NWS Lincoln, IL

August 2, 2018Vermilion County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at Aug 2, 2018, 6:47 PM CDT for Vermilion County, Illinois. It was in force for 43 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 6:47 PM CDT (23:47 UTC)
Expired
Aug 2, 2018, 7:30 PM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Vermilion County, IL

The radar

The Indianapolis radar (KIND), 138 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 11.8 hours before the alert went out and 80 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 228 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 66 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
228 J/kg
Mixed-layer CIN
-180 J/kg
Mixed-layer LCL
1549 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
66 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

282 
WUUS53 KILX 022347
SVRILX
ILC183-030030-
/O.NEW.KILX.SV.W.0120.180802T2347Z-180803T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Lincoln IL
647 PM CDT THU AUG 2 2018

The National Weather Service in Lincoln has issued a

* Severe Thunderstorm Warning for...
  Northern Vermilion County in east central Illinois...

* Until 730 PM CDT.

* At 647 PM CDT, a severe thunderstorm was located over Potomac, or
  12 miles northwest of Danville, moving northeast at 25 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Hoopeston, Rossville, Potomac, Bismarck, Henning, Middle Fork
  Wildlife Area, Armstrong, Collison and Alvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4017 8777 4032 8790 4049 8764 4049 8753
      4028 8753
TIME...MOT...LOC 2347Z 234DEG 23KT 4029 8776 

HAIL...1.00IN
WIND...60MPH
 
$$

Bak
1 follow-up statement
827 
WWUS53 KILX 030020
SVSILX

Severe Weather Statement
National Weather Service Lincoln IL
720 PM CDT THU AUG 2 2018

ILC183-030030-
/O.CON.KILX.SV.W.0120.000000T0000Z-180803T0030Z/
Vermilion-
720 PM CDT THU AUG 2 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 PM CDT
FOR NORTHERN VERMILION COUNTY...

At 720 PM CDT, a severe thunderstorm was located near Rossville, or
11 miles north of Danville, moving east at 15 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Potomac, Bismarck, Henning, Middle Fork Wildlife Area, Collison and
Alvin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4029 8788 4042 8753 4028 8753 4017 8777
TIME...MOT...LOC 0020Z 260DEG 13KT 4031 8761 

HAIL...1.00IN
WIND...60MPH
 
$$

Bak

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 2, 2:44 PM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, Aug 2, 2:44 PM CDT, 4 hours 3 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
244 PM CDT Thu Aug 2 2018

.SHORT TERM...(This evening through Friday)
ISSUED AT 230 PM CDT Thu Aug 2 2018

Main forecast concern this period will be the potential for patchy
fog late tonight and storms possibly redeveloping again after
Midnight over parts of central Illinois. The isolated convection
occurring along and east of a weak cool front should come to an
end early this evening as the available instability wanes.
However, short term models, specifically the HRRR, suggests the
potential for storms to refire along a low level convergence
zone where dew points were forecast to pool in a narrow band over
the central and southwest counties. Models suggest this is where
the frontal boundary, currently moving across the forecast area,
will be located later tonight. Forecast soundings showing some
decent moisture and instability in the 850 to 700 mb layer with
MUCAPes around 1500 J/KG late tonight. Not very confident on this
scenario for late tonight as this was the only model depicting
the isolated storms. For now, will not include low chance POPs
after Midnight.

The other forecast concern will be with some patchy fog developing
late tonight as winds are expected to become light again. Will
continue to include patchy fog late tonight in the grids. With
the surface boundary expected to be located along or south of the
I-72 corridor, will continue to carry low chance POPs over southeast
Illinois tomorrow afternoon but the focus for any convection looks
poor at this time as upper level heights are forecast to build
over the central portion of the country.

&&

.LONG TERM...(Friday night through Thursday)
ISSUED AT 230 PM CDT Thu Aug 2 2018

The upper level ridge will be in place across the central U.S.
this weekend bringing a typical very warm and humid air mass to
our area with afternoon highs at or above 90 and Heat Index values
of 95 to 100 for both Saturday and Sunday. A series of short waves
tracking across the northern tier of state late in the weekend and
into early next week will flatten the central U.S. ridge by early
next week which will bring an end to the warm and humid conditions
by Tuesday along with our best chances for widespread showers and
thunderstorms coming along late Monday through Tuesday.

It appears the GFS uses the first shortwave trof to bring the front
across our area a bit quicker than the ECMWF which uses the trailing
shortwave trof later Monday to effectively dig southeast and deepen
the longwave trof over the Great Lakes early next week. This will
allow a cold front to push across the area on Tuesday with the showers
and storms gradually ending from northwest to southeast by late in
the day, followed by slightly cooler and less humid air for the
remainder of the forecast period. Warmest temperatures will be from
Saturday through Monday with highs close to or above the 90 degree
mark, followed by afternoon highs in the middle 80s along with lower
dew points.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1225 PM CDT Thu Aug 2 2018

Outside any convection, VFR conditions are expected across the TAF
sites into the first half of tonight, then there is the potential
for some patchy MVFR vsbys in fog after Midnight. Weak frontal
boundary/wind shift line is progressing into the Illinois River
Valley early this afternoon and expect this feature to continue
to drift east this afternoon. Scattered convection developed
along the boundary earlier this morning and has continued to drift
east with the boundary. Any TAF location that has a TSRA drift
over their location will see a tempo restriction in VSBYs and Cigs
before the convection moves away. Due to the present and expected
coverage this afternoon, will continue with VCTS most areas and
any of the sites close to the covection at the current time (KSPI
and KBMI), will tempo the TSRA for a couple of hours.

As the front shifts east of the I-55 corridor by 20z, the higher
threat for wdly scattered TSRA will shift towards DEC and CMI with
the overall threat diminishing this evening with the loss of
daytime heating. Some models continue to show TSRA redevelopment
late tonight, after 05z, across parts of the forecast area but
confidence on that scenario is rather low at this time so other
than some mid clouds, will not include any VCTS at this time.
Surface flow ahead of the front will be southwest at 8 to 15 kts
this afternoon, with winds veering into a northwest direction
after FROPA later this afternoon, with light and variable winds
expected later tonight into Friday morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Smith/Hiris
LONG TERM...Smith/Hiris
AVIATION...Smith
Hazardous weather outlook, Aug 2, 3:17 PM CDT, 3 hours 30 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
317 PM CDT Thu Aug 2 2018

ILZ027>031-036>038-040>057-061>063-066>068-071>073-031100-
Cass-Champaign-Christian-Clark-Clay-Coles-Crawford-Cumberland-
De Witt-Douglas-Edgar-Effingham-Fulton-Jasper-Knox-Lawrence-Logan-
Macon-Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Richland-Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-
Woodford-
317 PM CDT Thu Aug 2 2018

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois, southeast Illinois and west
central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms will be possible this afternoon, with the
better chances between the Illinois river and Interstate 70.
Isolated storms may linger early this evening. While the storms
are not expected to be severe, they will produce some locally
heavy rain.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY...

Thunderstorm chances will return to the area late Sunday night and
continue through Tuesday. These are currently not expected to be
severe.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

HJS

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:32 PM CDTSevere Thunderstorm WarningILXMoultrie, Shelby43 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.